The trusted source for
healthcare information and
Physician Legal Review & Commentary: $388,000 awarded to family of patient who died after failure to monitor administration of Coumadin
By Jonathan D. Rubin, Esq. Partner Kaufman, Borgeest & Ryan New York, NY
Alyssa M. Panaro, Esq. Associate Kaufman Borgeest & Ryan Valhalla, NY
Barbara K. Reding, RN, LHCRM, PLNC Licensed Health Care Risk Manager Hernando, FL
News: A San Francisco jury awarded $388,000 to the family of a deceased patient of a prominent local cardiologist for failure to monitor the patient’s blood levels during administration of the drug Coumadin. After the administration of the drug, the patient complained to the cardiologist of side effects, but the cardiologist failed to perform repeat blood tests during the few days following her initial discharge from a hospital for heart surgery. A jury concluded that the cardiologist’s failure to monitor her blood for abnormal thinning (which can lead to internal bleeding) caused her to bleed out and die. An initial award of $1 million for emotional pain and suffering later was reduced due to California medical malpractice caps.
Background: A San Francisco jury awarded $388,000 to the family of a deceased patient of a prominent local cardiologist. The patient was a 59-year old woman who had heart surgery performed at a local hospital in July 2009. She presented to her cardiologist three days postoperatively. The cardiologist prescribed Coumadin, a popular anticoagulant, to thin her blood and prevent post-surgical clotting.
The cardiologist tested the patient’s blood three days after she was released from the hospital and found it to be in normal range. One week later, the patient presented to the cardiologist’s office with complaints of a skin rash, a known complication and potentially dangerous side effect of the drug that may indicate internal bleeding. However, the cardiologist failed to perform a blood test at this office visit. Another week lapsed, and the patient’s family contacted the cardiologist with complaints of lethargy and loss of appetite. Nonetheless, the cardiologist failed to perform blood tests on the patient to monitor whether her blood was thinning at an abnormal rate. Research shows that any of these side effects should be treated seriously and medical attention should be sought immediately to prevent internal bleeding.
On Aug. 26, 2009, one week after her family’s complaints to the cardiologist, the patient was found unconscious and bleeding. She died the next morning. At trial, the patient’s attorney argued that the cardiologist’s failure to perform subsequent blood tests during the administration of Coumadin would have prevented the abnormal thinning, which led to a fatal onset of internal bleeding. Defense counsel argued that the cardiologist had provided appropriate care and presented an expert witness who testified that although Coumadin is a powerful drug and its side effects should be closely monitored, the drug did not cause the patient’s death and has been administered to patients with cardiology conditions for more than 20 years.
A jury voted 11-1 that the cardiologist’s negligence was a substantial factor in causing the patient’s death and awarded $138,000 in medical costs and funeral expenses and $1 million in emotional distress. However, the emotional distress award was later lowered to $250,000 due to a California state cap on medical malpractice awards for emotional harm.
What this means to you: We live in an era of regulatory requirements and consumer expectations that encourage and require the development and implementation of a culture of safety for patients. Failure to appropriately assess patient status and address patient concerns is unacceptable. To do so increases the potential for a litigious event based on negligent behavior for healthcare providers. In this case, in which adverse reactions to a medication were noted and reported by the patient and her family, failure on the part of the prescribing physician to respond within the standard of care led to a jury award for the plaintiff. Complacency and an unwarranted comfort level with the use of a commonly used anti-coagulant medication might have been contributing factors that increased the risk of negative outcomes for and ultimately the death of a 59-year-old patient.
Although defense counsel presented an expert witness who opined the physician, a prominent cardiologist, performed within the standard of care, 11 of the 12 jurors disagreed. Perhaps this disagreement is due to the fact the commonly used anticoagulant warfarin, with the brand name Coumadin, is commonly understood to require diligent monitoring for therapeutic levels and adverse reactions. It is known and understood by healthcare providers that Coumadin has the potential to be affected by food, over-the-counter supplements, and other prescription/medication interactions. Hence, patients must be carefully instructed on administration of the medication, food or drug interactions, and signs and symptoms of side effects that require immediate medical attention. Some of the side effects requiring immediate medical attention include, but are not limited to, swelling of the face, throat, mouth, legs, feet, or hands; hives, rash, or itching; numbness or tingling in any part of the body; difficulty moving; chest pain or pressure; respiratory or gastrointestinal disorders (including taste perversion); or chills.
Pharmaceutical instructions for Coumadin also indicate that the full anticoagulant effect of the drug is not achieved for several days; therefore anticoagulation must be carefully monitored during Coumadin therapy. The appropriate initial dosing varies widely for different patients. The initial dose might be influenced by clinical factors such as body weight, age, race, sex, comorbidities, and concomitant medications. It is known that Coumadin can cause major or fatal bleeding and that bleeding is more likely to occur within the first month. History of heart or cerebrovascular disease, anemia, genetic factors, hypertension, and other comorbidities are risk factors for bleeding.
In this case as presented, the patient’s initial drug therapy level was monitored by the cardiologist on Aug. 4, three days after the patient’s hospital discharge with a history of heart surgery. The International Normalized Ratio (INR) results were within normal limits, and the cardiologist planned to re-test in three to four weeks. However, on Aug. 12, the patient returned to the cardiologist with the complaint of a rash, but no blood tests were ordered to determine INR level. On Aug. 19, the patient’s family contacted the cardiologist to report the patient was lethargic and had no appetite. Still, no blood tests for Coumadin monitoring were ordered. On Aug. 26, the patient was found to be hemorrhaging and unresponsive. She died Aug. 27.
It is difficult to comprehend why the cardiologist chose, first and foremost, not to minimize or eliminate the risk of harm for his patient, and subsequently reduce the risk of litigation for himself, by monitoring her INR and other blood levels to ascertain for a potential adverse reaction to Coumadin. This was a newly prescribed drug for the patient, and it would have been prudent to monitor her ongoing response to the drug, especially after potential side effects were reported. Perhaps the red flag of complacency was a factor. It might be true, as testified by the defense expert witness, that prescribing of the “powerful” drug did not cause the patient’s death; failure to monitor the effects of the drug in this patient and act accordingly, however, was clearly deemed to be a contributory, negligent cause.
It is critical to develop a relationship with patients to open up lines of communication to better understand a patient’s history, risk factors, and changes in their health status. It is important to be alert to risk factors, such as adverse drug reactions, and work to reduce or eliminate such risk factors to provide a culture of safety for patients and put an end to complacency in healthcare. It may be no easy task, but it is possible through lessons learned in cases such as this.
CGC-10-502053 (San Francisco County Sup. Ct. 2013).